Taking too much Vytorin is not likely to cause serious problems. In documented cases of people who took too much simvastatin (one of the components of the drug), no long-lasting problems were reported. However, it's still important to seek medical attention if you happen to overdose on Vytorin.
Can You Overdose on Vytorin?Vytorin® (ezetimibe/simvastatin) is a prescription medication used to treat high cholesterol. As with any medication, it is possible to take too much Vytorin. However, it is not exactly clear what to expect from a Vytorin overdose. It is likely that the specific effects of an overdose will vary, depending on a number of factors, such as the Vytorin dosage and whether it was taken with any other medications or substances.
Effects of a Vytorin OverdoseStudies have shown that massive doses of simvastatin (one of the components of Vytorin) can be lethal in mice, although no specific symptoms other than death were noted. However, studies in dogs suggested that massive overdoses of Vytorin are not likely to cause serious or long-lasting problems (the only symptoms seen were vomiting and mucousy stools). There have been a few cases of human overdose with simvastatin reported. No long-lasting problems occurred.
In studies, even large doses of ezetimibe (the other component of Vytorin) did not cause significant problems. Of the few overdose cases that have been reported, symptoms were either mild or nonexistent. No serious problems occurred.
Treatment OptionsIf the overdose of Vytorin was recent, a healthcare provider may "pump the stomach" or administer certain medications to induce vomiting. Dialysis is not expected to be useful for removing Vytorin from the blood. Treatment also may involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an overdose may include:
- Careful monitoring of the heart, blood pressure, and breathing
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Vytorin.